Acute Inferior ST-elevation Myocardial Infarction Due to Delirium Tremens

Journal of Medical Case Reports
09 Oct, 2019 ,

A 47-year-old Caucasian man with a past medical history of tobacco and alcohol abuse, hypertension, and anxiety presented to the emergency department for crampy epigastric abdominal pain with intractable nausea and vomiting for the past 2 days. His reported last alcoholic intake was about 10 days prior; however, outpatient records indicated otherwise. He was admitted for electrolyte replacement and fluid resuscitation secondary to gastrointestinal losses from presumed early alcohol withdrawal syndrome. The following night, he developed acute substernal chest pain with elevated cardiac enzymes. Electrocardiography showed an acute anteroposterior infarct with reciprocal changes in leads V1–V4. The patient was taken for emergent catheterization, and a drug-eluting stent was placed in the middle of the left anterior descending artery. Postcatheterization electrocardiography showed sustained inferolateral ST elevations consistent with acute injury pattern. The patient had not required any benzodiazepines until this point. On the morning of catheterization, the patient’s Clinical Institute Withdrawal Assessment for Alcohol–the Revised score was 19 with a high of 25, and he was actively hallucinating. He was treated for delirium tremens and an acute coronary event along with incidental pneumonia. He did not require any benzodiazepines during the last 4 days of admission, and he made a full recovery.

Source
Full content

A 47-year-old Caucasian man with a past medical history of tobacco use, alcohol abuse, hypertension, and anxiety presented to the emergency department for crampy epigastric abdominal pain with intractable nausea and vomiting for the past 2 days. The patient also admitted to a chronic productive cough. The patient was brought in via emergency medical services after being orthostatic and tachycardic at the clinic earlier that day. The patient reported that his last alcoholic intake was about 10 days ago. However, outpatient records stated that the patient’s last drink could have been anywhere from 1 week to 3 days prior. The patient was drinking about 1 pint of vodka per day and stated that he had undergone inpatient alcohol detoxification five or six times in the past.

His vital signs upon admission showed a blood pressure of 158/111 mmHg, pulse rate of 115 beats/minute, temperature of 37.2 °C (99 °F), respiration of 20 breaths/minute, and a peripheral capillary oxygen saturation of 99%. His physical examination showed mild epigastric tenderness to palpation but was otherwise unremarkable. Workup included a chest x-ray, which showed few air bronchograms projecting into the posterior lung base, procalcitonin of 0.61 ng/ml, and lactate of 1.8 mmol/L. The patient’s sodium was 128 mmol/L, potassium 2.34 mmol/L, chloride 74.3 mmol/L, magnesium 1.2 mg/dl, glucose 202 mg/dl, and serum alcohol < 0.010 (g/dL). Laboratory tests showed a platelet count of 87 × 109/L and mild chronic transaminitis. He was admitted to the hospital for electrolyte replacement and fluid resuscitation secondary to gastrointestinal losses from presumed early alcohol withdrawal syndrome. Urine Streptococcus pneumoniae and Legionella antigen tests were ordered at that time.

The patient was started on 1 L of sodium chloride 0.9%, oral potassium chloride 20 mEq twice daily, daily banana bags (1 L of sodium chloride 0.9% with thiamine 100 mg, folic acid 1 mg, multivitamin for infusion 1 ampule, and magnesium sulfate 3 g), home metoprolol 25 mg twice per day, Clinical Institute Withdrawal Assessment for Alcohol–Revised (CIWA-Ar) checks, seizure precautions, and ampicillin-sulbactam for suspected pneumonia.

The following day, the patient’s electrolyte imbalances had improved. Electrocardiography (ECG) showed sinus rhythm with left-axis deviation and poor R-wave progression. The patient stated that he was feeling better and able to tolerate oral intake. He continued to receive antibiotics, sodium chloride 0.9% at 100 ml/hour, potassium chloride, and banana bags. At around 0130 hours the following morning, the patient became more irritable and reported acute substernal chest pain while sitting in bed. An ECG was obtained and showed an acute inferoposterior infarct with reciprocal changes in leads V1–V4.

An urgent troponin measurement was 0.34 ng/ml (normal range, 0.00 to < 0.01 ng/ml). The patient was taken for emergent catheterization, and a 3.5 × 18-mm drug-eluting stent was placed in the middle of the left anterior descending artery (LAD). A postcatheterization ECG showed sinus rhythm with periods of accelerated idioventricular rhythm, inferolateral ST elevations consistent with acute injury pattern, and prolonged QT interval.

Up to this point, the patient’s CIWA-Ar scores were 0. On the morning of catheterization, his CIWA-Ar score was recorded as 19 with a high of 25. The patient was actively hallucinating and required lorazepam, additional banana bags, and a 1:1 sitter. The patient did not develop seizures during this event. The patient was treated for an acute coronary event. A subsequent echocardiogram showed mild to moderate inferior hypokinesis at the base as well as anteroseptal and mild anterior hypokinesis with an ejection fraction of 50–55%. The patient developed atrial fibrillation with rapid ventricular response in the setting of his acute STEMI. The patient had a normal thyroid-stimulating hormone level and was rate-controlled with amiodarone and carvedilol. He was initially started on a statin, but this was discontinued after an unacceptable elevation of his liver function tests.

The patient’s S. pneumoniae antigen was positive the day following his acute STEMI, and his antibiotics were changed to intravenous ceftriaxone. He remained afebrile and never required supplemental oxygen. He made a full recovery and did not require any benzodiazepines during the last 4 days of admission. He stated that he was not interested in going back to rehabilitation and would prefer to quit on his own. The patient was discharged to home on day 7 with 10 days of amoxicillin-clavulanic acid, aspirin, clopidogrel, amiodarone, carvedilol, and Veteran Affairs follow-up.